North Dakota, 2022Blizzard in North Dakota, April 12 to 14, 2022
April 12 to 14, 2022 · NWS BIS · 34 events in 34 counties and zones
A strong Colorado low lifted slowly through the Northern Plains into the Upper Midwest, resulting in a multi-day blizzard over most of North Dakota. Snow spread from southwest to northeast on April 12, with conditions rapidly deteriorating upon the onset of the snow due to the strong easterly winds.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Colorado low lifted slowly through the Northern Plains into the Upper Midwest, resulting in a multi-day blizzard over most of North Dakota. Snow spread from southwest to northeast on April 12, with conditions rapidly deteriorating upon the onset of the snow due to the strong easterly winds. By the late afternoon of April 12, Interstate 94 was closed from the Montana state line to Jamestown, with difficult to impossible travel on remaining roads over western and central North Dakota. Winds eventually shifted towards the northwest during the duration of the blizzard as snowfall rates gradually decreased. Still, travel remained impossible as winds continued to gust to around 60 mph over many locations, which combined with the snow on the ground and some falling snow to produce zero visibility. Total snowfall amounts ranged from one to three feet over much of western and central North Dakota, with the highest reports around the Minot area. Multiple one, two, and three day snowfall records were broken. Two direct deaths occurred with this blizzard. One was a 73 year old female in Minot near the Minot Post Office, and the other was a 60 year old male in Watford City along the 200 block of 25th Avenue NE.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 12, 5:51 AM CST, 9 minutes earlier.
Area forecast discussion, Apr 12, 5:51 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
651 AM CDT Tue Apr 12 2022
.UPDATE...
Issued at 651 AM CDT Tue Apr 12 2022
Snow continues expanding north through western and central North
Dakota this morning, with significantly reduced visibilities
already being reported across parts of the southwest and south
central. Some early reports coming in include icy roads in far
southern Burleigh County, at least an inch of snow and strong
winds in New England, snow-covered roads in parts of the southwest
per the NDDOT travel map, and here at the office in southeast
Bismarck we've had about half an inch of accumulation.
The forecast remains on track with no noteworthy changes with this
update. Latest high-res guidance continues to favor the tightest
snow gradient setting up southwest to northeast across the James
River Valley. Conditions are expected to deteriorate rapidly
through the morning and afternoon today. We encourage those in the
Blizzard Warning to only travel if absolutely necessary, as
travel will quickly become dangerous to impossible through the day
today.
&&
.SHORT TERM...(Today through Thursday)
Issued at 430 AM CDT Tue Apr 12 2022
A significant blizzard will impact western and central North Dakota
over the next few days. Snow accumulations of up to 36 inches are
possible in parts of north central North Dakota, with widespread
wind gusts up to 50 mph across the area.
Early this morning, a closed low was traversing across the northern
Rockies, with strong southwest flow across the forecast area. At the
surface, a deepening low was located in southeast Wyoming.
Precipitation was already visible on radar on the north and western
sides of the surface low, from multiple impulses embedded in the
mean southwest flow and strong low level warm air advection with
easterly flow wrapping around the low. Things are progressing as
expected this morning, with the far northern band of precipitation
already crossing Interstate 94. Some light snow is falling at the
office as of 915 UTC, and Hettinger ASOS has dropped to a
visibility of 1 mile.
The expectation this morning is for snow to quickly expand north
across almost all of western and central North Dakota, with
northeast winds strengthening to 30 to 35 mph, with gusts up to
50 mph. Snow will become heavy across much of the west and
central, with snow rates of over 1" per hour likely to be
sustained through much of today in the axis of heaviest snow,
driven by a deformation band stacked with a strong vort max and
the previously mentioned low level warm air advection. The
question the past few days has been where the heaviest snow will
end up, and the changes with this update were very minimal in that
regards, although the latest NBM 4.1 probabilities did want to
shift highest totals back to the southeast just a bit. Regardless,
we are still expecting a swath of snow amounts in the 25 to 35
inch range, generally in the area from Watford City to Center and
northeast through north central North Dakota. Isolated amounts of
over 36 inches are possible. The falling snow with strong winds
will lead to whiteout conditions, especially with the enhanced
snowfall rates.
There is still some uncertainty on where the gradient of heaviest
snow amounts will end in the south central through the James River
Valley, where previous discussions have talked about concerns with
dry slotting cutting down snow totals significantly. NBM 4.1
probabilities mirror this well, with probabilities of total snow
amounts of at least 18" ranging from over 80% in the far northwest
part of Stutsman County to under 10% in the far southeast part of
the county. There could still be more subtle shifts in the gradient,
but at this point we have enough confidence to add Foster, Stutsman,
Logan, and McIntosh Counties to the Blizzard Warning. LaMoure and
Dickey are in the tricky spot, where snow amounts could vary
significantly from west to east across the counties, so we put
those two counties in a Winter Weather Advisory to account for
varied snow amounts and blowing snow from strong winds. There is
still the possibility for some light freezing rain in the James
River Valley, but this again is quite dependent on the track of
the low and where the dry slot ends up.
As the upper low moves over the Dakotas tonight, winds will diminish
just slightly, and will shift to become north-northwesterly by
Wednesday morning as the surface low pushes off to over central
Minnesota. So although conditions might briefly improve overnight,
they are expected to deteriorate again as snow continues and winds
become even stronger through the day Wednesday. New snow
accumulations should decrease slowly Wednesday afternoon and evening
as the strongest forcing with the system lifts off to our northeast.
We should finally start to see some improvement on Thursday, as the
upper and surface low become more stacked and continuing progressing
off to our east. Light snow will likely continue through the day,
especially in the east, and strong northwest winds will be similar
to Wednesday.
Also worth noting is how cold it will be the next few days. Highs
today will range from the lower 20s in the southeast to the lower
40s in the southern James River Valley, but Thursday will only
have highs in the 20s across the area. Overnight lows will drop
into the teens in western North Dakota, and with the strong winds,
wind chills will be in the single digits above to below zero,
quite chilly for mid April.
.LONG TERM...(Friday through Monday)
Issued at 430 AM CDT Tue Apr 12 2022
The extended forecast is highlighted by continued cold temperatures
and a chance for snow this weekend.
As the low finally, finally starts to move off further to the east,
we'll stay cloudy, breezy, and cool on Friday under cyclonic flow
aloft. Some low maximum temperatures records could be set on Friday,
with another day of widespread highs only in the 20s.
We could see a quick round of light snow this weekend as a
progressive wave moves through, with the latest NBM carrying slight
chance to chance PoPs across the forecast area Saturday evening
through Sunday. Too early for many details, especially with low
agreement among ensemble guidance, but something to keep an eye on,
especially with it being Easter weekend. What is more certain is it
will continue to be cold, with highs not breaking the 30s through
the start of next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 651 AM CDT Tue Apr 12 2022
A significant winter storm will impact the region through the TAF
period and beyond. Southern KBIS/KDIK/KJMS terminals will reach
LIFR to VLIFR conditions by 14Z, and northern terminals KXWA/KMOT
by early afternoon. Winds will be northeasterly at 25-30 knots and
gusting to 40 knots before beginning to transition to northerly
around 00Z and northwesterly by the end of the TAF period.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning until 7 PM CDT /6 PM MDT/ Thursday for
NDZ017>023-025-035>037-046-047-050.
Blizzard Warning until 7 PM CDT /6 PM MDT/ Thursday for
NDZ031>034-040>045.
Blizzard Warning from 1 PM this afternoon to 7 PM CDT Thursday
for NDZ001>005-009>013.
Winter Weather Advisory from 7 PM this evening to 7 PM CDT
Thursday for NDZ048-051.
&&
UPDATE...Jones
SHORT TERM...Jones
LONG TERM...Jones
AVIATION...Jones
Hazardous weather outlook, Apr 12, 4:44 AM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
544 AM CDT Tue Apr 12 2022
NDZ001>005-009>013-017>023-025-031>037-040>047-050-131045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
McIntosh-
544 AM CDT Tue Apr 12 2022 /444 AM MDT Tue Apr 12 2022/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.
.DAY ONE...Today and Tonight
A Blizzard Warning is in effect. See www.weather.gov/bis for
details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Blizzard Warning is in effect through Thursday afternoon. See
www.weather.gov/bis for details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow amounts to the National
Weather Service via social media or by calling 1-800-247-0212.
NDZ048-051-131045-
La Moure-Dickey-
544 AM CDT Tue Apr 12 2022
This Hazardous Weather Outlook is for portions of southeast North
Dakota.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect tonight. See
www.weather.gov/bis for details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Winter Weather Advisory is in effect through Thursday afternoon.
See www.weather.gov/bis for details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow amounts to the National
Weather Service via social media or by calling 1-800-247-0212.
MEJ
Blizzard, Bowman
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Bowman forecast zone
- Reported by
- ASOS
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Slope
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Slope forecast zone
- Reported by
- ASOS
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Adams
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Adams forecast zone
- Reported by
- ASOS
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Hettinger
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Hettinger forecast zone
- Reported by
- ASOS
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Morton
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Morton forecast zone
- Reported by
- ASOS
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Grant
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Grant forecast zone
- Reported by
- ASOS
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Sioux
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- ASOS
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Golden Valley
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Golden Valley forecast zone
- Reported by
- ASOS
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Billings
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Billings forecast zone
- Reported by
- ASOS
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Stark
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Stark forecast zone
- Reported by
- ASOS
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, McKenzie
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- McKenzie forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- AWOS
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard. One direct death occurred, a 60 year old male in Watford City who was found along the 200 block of 25th Avenue NE, about one block from his residence.
Blizzard, Dunn
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Dunn forecast zone
- Reported by
- ASOS
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Mercer
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- ASOS
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Oliver
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Oliver forecast zone
- Reported by
- ASOS
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, McLean
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- McLean forecast zone
- Reported by
- ASOS
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Emmons
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Emmons forecast zone
- Reported by
- ASOS
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Logan
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Logan forecast zone
- Reported by
- ASOS
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, McIntosh
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- McIntosh forecast zone
- Reported by
- ASOS
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Burleigh
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Burleigh forecast zone
- Reported by
- ASOS
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Kidder
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Kidder forecast zone
- Reported by
- ASOS
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Sheridan
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Sheridan forecast zone
- Reported by
- ASOS
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Wells
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Wells forecast zone
- Reported by
- ASOS
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Foster
- When
- April 12, 6:00 AM CST to April 14, 6:00 PM CST
- Where
- Foster forecast zone
- Reported by
- ASOS
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Stutsman
- When
- April 12, 6:00 AM CST to April 13, 3:00 PM CST
- Where
- Stutsman forecast zone
- Reported by
- ASOS
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Divide
- When
- April 12, 6:00 PM CST to April 14, 6:00 PM CST
- Where
- Divide forecast zone
- Reported by
- ASOS
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Williams
- When
- April 12, 6:00 PM CST to April 14, 6:00 PM CST
- Where
- Williams forecast zone
- Reported by
- ASOS
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Burke
- When
- April 12, 6:00 PM CST to April 14, 6:00 PM CST
- Where
- Burke forecast zone
- Reported by
- ASOS
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Mountrail
- When
- April 12, 6:00 PM CST to April 14, 6:00 PM CST
- Where
- Mountrail forecast zone
- Reported by
- ASOS
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Renville
- When
- April 12, 6:00 PM CST to April 14, 6:00 PM CST
- Where
- Renville forecast zone
- Reported by
- ASOS
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Ward
- When
- April 12, 6:00 PM CST to April 14, 6:00 PM CST
- Where
- Ward forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- ASOS
Ongoing snow and strong winds combined to produce a blizzard. One direct death occurred, a 73 year-old female in the city of Minot who was found near the Minot Post Office, which is located near the intersection of 5th Avenue SW and South Broadway.
Blizzard, Bottineau
- When
- April 12, 6:00 PM CST to April 14, 6:00 PM CST
- Where
- Bottineau forecast zone
- Reported by
- ASOS
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, McHenry
- When
- April 12, 6:00 PM CST to April 14, 6:00 PM CST
- Where
- McHenry forecast zone
- Reported by
- ASOS
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Rolette
- When
- April 12, 6:00 PM CST to April 14, 6:00 PM CST
- Where
- Rolette forecast zone
- Reported by
- ASOS
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
Blizzard, Pierce
- When
- April 12, 6:00 PM CST to April 14, 6:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- ASOS
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
Ongoing snow and strong winds combined to produce a blizzard.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 12 to 13, 202223 injured · $2.3 million · EF3 · 89 events
- Tornadoes and Hail in Minnesota, April 12, 20222 injured · $2.5 million · EF2 · 31 events
- Tornadoes and Hail in Louisiana, April 12 to 13, 20221 injured · $885,000 · EF2 · 54 events
- Tornadoes and Flood in Iowa, April 12 to 13, 20221 injured · $520,000 · EF2 · 41 events
- Flood in Kentucky, April 12, 20221 death · 1 event
- Hail and Damaging Winds in Minnesota, April 12, 2022$10 million · 1.5 in hail · 10 events
- Tornadoes and Hail in Iowa, April 12, 2022$1.3 million · EF1 · 16 events
- Damaging Winds and Lightning Strike in Louisiana, April 12 to 13, 2022$376,000 · 70 kt wind · 15 events
- Tornado and Hail in Texas, April 12, 2022$100,000 · EF1 · 8 events
- Flash Flooding and Flooding in Missouri, April 12 to 13, 2022$19,000 · 53 kt wind · 39 events
- Tornadoes and Hail in Nebraska, April 12, 2022EF1 · 27 events
- Hail in Minnesota, April 12, 20221.75 in hail · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018801, 1018802, 1018803, 1018804, 1018805, 1018806, 1018807, 1018808, 1018809, 1018810, 1018811, 1018812, 1018813, 1018814, 1018815, 1018816, 1018817, 1018818, 1018819, 1018820, 1018821, 1018822, 1018823, 1018857, 1018824, 1018825, 1018826, 1018827, 1018828, 1018829, 1018830, 1018831, 1018832, 1018833.